Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 97, NWS Baltimore/Washington

June 10, 2020Allegany County, Maryland; Hampshire County, Morgan County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 10, 2020, 4:12 PM EDT for Allegany County, Maryland; Hampshire County, Morgan County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2020, 4:12 PM EDT (20:12 UTC)
Expired
Jun 10, 2020, 4:45 PM EDT
In force
33 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegany County, MD, Hampshire County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 107 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:13 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 10, 3:13 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
313 PM EDT Wed Jun 10 2020

.SYNOPSIS...
A slow moving cold front will approach from the west tonight
before crossing the region Thursday into Thursday evening. High
pressure will briefly build in Friday. Another slow moving low
pressure will then approach over the weekend, potentially
lingering through much of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Latest analysis depicts the remnants of Cristobal now passing
north of Lake Superior. Another low pressure is centered over
southern Wisconsin, with a cold front extending southward across
the Mississippi Valley. Bermuda high pressure dominates the
western Atlantic. Aloft, a weak shortwave "tail" of Cristobal
extends southward over PA and WV, with a much stronger but
separate trough over Illinois. Upper level ridgining is centered
near Cape Hatteras.

The tropical air mass which has overspread the area (partly
courtesy of Cristobal) combined with its small "tail" of a
shortwave aloft will result in most showers/t-storms
concentrated to the west, near and west of I-81 in western VA,
eastern WV and western MD. Here, shear increases through the
evening, but CAPE will start to wane, so at least some isolated
severe storms with damaging winds and hail are possible. In
addition, PW's near 2 inches plus training will result in
locally heavy rain, perhaps 2 inches or more in an hour. Some
portions of the area, such as northwestern Maryland, have seen
very little rain in the last month, so FFG is quite high, almost
3 inches in an hour. Further south, FFG is much lower, but the
heavy rainfall signal is not as strong. Thus, have not pulled
trigger on a flash flood watch, but its not impossible one may
be necessary if guidance coalesces the heavy rain risk better
on a susceptible area.

Storms will wane later this evening even as shear increases
since the shortwave Cristobal tail will retreat northeast away
from us. Overnight, however, diminishing showers/storms related
to the cold front and stronger shortwave to our west will
approach. Given diminished CAPE, do not presently think there
will be a severe/flood risk overnight/early Thursday, but some
thunder could occur. Lows tonight will remain near 70.

On Thursday afternoon, some return of CAPE will accompany the
front's actual passage across the region as daytime heating
returns, so expect storms to reinvigorate. Given the slower
front motion and high PW's with flow near parallel to the front,
expect heavy rainers and a modest severe risk, but greater odds
the further east of I-95 one is. Clouds and the frontal passage
will keep temps cooler, with 80s more common.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
High pressure builds in Thursday night through Friday night,
with more seasonable temps and lower humidity. This is likely
the quietest and most tranquil period of the entire forecast
package, with mostly clear skies, light winds, highs in the 80s
and lows in the 50s and 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Early Saturday should remain dry for most of the area with a
brief high pressure moving out in the Atlantic. Upper level
shortwave will take residence in the area leading to a cold
front migrating in the CWA Saturday afternoon and evening,
allowing showers and storms to build in. Potential for severe
looks low right now with instability parameters remaining low.

Cutoff low will remain over the area through Tuesday at least,
allowing for a chance for showers and storms to remain in the
forecast each afternoon and evening as diurnal heating allows.
High pressure will make its way back into the area as we head
into the middle and late part of the workweek next week. We will
see temperatures struggle to reach 80F through Tuesday with the
presence of the cut off low.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR should prevail through this evening, though scattered
thunderstorms will result in sporadic restrictions where they
occur, along with possibly gusty winds. Most likely locale for
storms is MRB, with reduced odds further south and east, but
still kept VCTS for other terminals. Later tonight, expect more
low clouds, at least MVFR but possibly IFR, to develop. Showers
will then move back in late tonight/early Thursday, possibly
accompanied by thunder. Storms may invigorate midday/early
afternoon Thursday as front passes, but improving conditions by
late afternoon as the system moves away. VFR with light winds
Thursday night-Friday night.

Sub-VFR conditions possible Saturday and Sunday with an upper
level disturbance moving overhead. Saturday's chances for sub-
VFR seem brief and small while Sunday warrants a more likely
chance for sub- VFR conditions.

&&

.MARINE...
Southerly flow ahead of an approaching front has increased,
allowing marginal SCA level gusts to begin across the waters.
Gradient stays up into Thursday, so have SCA through then. As
front pushes through slowly on Thursday, winds should shift
westerly and wane. Light winds should prevail behind the front
on Friday.

No marine hazards expected into the weekend with winds
appearing to remain below hazard criteria during the frontal
passage.

&&

.TIDES/COASTAL FLOODING...
Southerly flow ahead of an approaching cold front is allowing
anomalies to rise across the tidal waters. While not immediately
a concern, by tomorrow, the anomalies may be high enough to
cause minor flooding in the more sensitive locales. Currently
only forecasting flooding at Annapolis, but its not impossible
it occurs elsewhere. Will continue to monitor.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until noon EDT Thursday for ANZ530>533-
     535>542.
     Small Craft Advisory until 6 PM EDT Thursday for ANZ534-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/ADM
MARINE...RCM/ADM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Jun 10, 2:48 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
248 PM EDT Wed Jun 10 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
248 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms with damaging winds and large hail
will be possible this afternoon and evening. Isolated instances of
flooding from thunderstorm rains are also possible. The greatest
risk of severe weather and flooding is in northern Maryland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms with damaging winds will be
possible Thursday afternoon and evening. Isolated instances of
flooding from thunderstorm rains are also possible. The greatest
risk of severe weather and flooding is in southern Maryland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible today.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
248 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms with damaging winds and large hail
will be possible this afternoon and evening. Isolated instances of
flooding from thunderstorm rains are also possible. The greatest
risk of severe weather and flooding is in northern and western
Maryland, eastern West Virginia and northwestern Virginia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms with damaging winds will be
possible Thursday afternoon and evening. Isolated instances of
flooding from thunderstorm rains are also possible. The greatest
risk of severe weather and flooding is east of Interstate 95.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible today.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:00 PM EDTSpecial Marine WarningLWX78 min
Jun 10, 7:02 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William43 min
Jun 10, 7:23 PM EDTSevere Thunderstorm WarningLWXLoudoun37 min
Jun 10, 7:45 PM EDTSevere Thunderstorm WarningLWXFairfax33 min
Jun 10, 3:12 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington21 min
Jun 10, 3:37 PM EDTSevere Thunderstorm WarningLWXGrant, Hampshire, Hardy, Mineral18 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Severe Thunderstorm Warnings in Maryland, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.